Alert archive / West Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 59, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 20, 2013, 6:19 AM EDT for Nicholas County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2013, 6:19 AM EDT (10:19 UTC)
- Expired
- Sep 20, 2013, 9:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:45 AM EDT | FLASH FLOOD | 2 W Kesslers Cross Lane, WV | RTE 129 AND BACKUS BRANCH RD ARE UNDER WATER NEAR POE |
| Sep 20, 8:08 AM EDT | FLASH FLOOD | 2 Nw Kesslers Cross Lan, WV | LAUREL CREEK IS OUT OF ITS BANKS NEAR POE WV AND IS COVERING BRIDGES AND ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652
WGUS51 KRLX 201019
FFWRLX
WVC067-201315-
/O.NEW.KRLX.FF.W.0059.130920T1019Z-130920T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
619 AM EDT FRI SEP 20 2013
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
* UNTIL 915 AM EDT
* AT 609 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING FROM SHOWERS MOVING OVER THE SAME LOCATIONS
WEST OF SUMMERSVILLE...NEAR THE COMMUNITIES OF DRENNAN AND KESSLERS
CROSS LANES. RADAR ESTIMATES 2 TO 2.5 INCHES OF RAIN HAS FALLEN. AN
ADDITIONAL HALF INCH TO INCH OF RAIN IS POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PETERS
CREEK...LINE CREEK...AND RIGHT FORK LINE CREEK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3821 8080 3815 8091 3818 8095 3819 8095
3819 8094 3822 8098 3822 8101 3831 8112
3836 8102
$$
302 follow-up statements
352
WGUS71 KRLX 201147
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EDT FRI SEP 20 2013
WVC067-201315-
/O.CON.KRLX.FF.W.0059.000000T0000Z-130920T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-
747 AM EDT FRI SEP 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
CENTRAL NICHOLAS COUNTY...
AT 733 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER
THE WARNED AREA. NICHOLAS COUNTY 911 CENTER REPORTED THAT HIGH WATER
WAS OCCURRING IN MANY AREAS OF SOUTHERN NICHOLAS COUNTY. ALSO...
BACKUS BRANCH ROAD WAS FLOODED IN POE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KESSLERS
CROSS LANES AND DRENNAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LINE
CREEK...PETERS CREEK...AND RIGHT FORK LINE CREEK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3821 8080 3815 8091 3818 8095 3819 8095
3819 8094 3822 8098 3822 8101 3831 8112
3836 8102
$$
13358
WGUS71 KRLX 201315
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
915 AM EDT FRI SEP 20 2013
WVC067-201323-
/O.EXP.KRLX.FF.W.0059.000000T0000Z-130920T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-
915 AM EDT FRI SEP 20 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 AM EDT FOR CENTRAL
NICHOLAS COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE AREA...AND NO ADDITIONAL HEAVY RAIN
IS ANTICIPATED THROUGH THIS MORNING. THEREFORE...THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE....THOUGH SOME RESIDUAL WATER REMAINED
IN LOW SPOTS ON SOME ROADS.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3821 8080 3815 8091 3818 8095 3819 8095
3819 8094 3822 8098 3822 8101 3831 8112
3836 8102
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:15 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 20, 3:15 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 AM EDT FRI SEP 20 2013 .SYNOPSIS... WARM FRONT LIFTS TO OUR NORTH TODAY. COLD FRONT PASSES SATURDAY. HIGH PRESSURE SUNDAY INTO TUESDAY WITH DRIER AIR. && .NEAR TERM /THROUGH TONIGHT/... MDLS SEEM TO HAVE A GOOD HANDLE ON CURRENT AREA OF SHRA BREAKING OUT ACROSS THE LOWLANDS AND PORTIONS OF THE MTNS AS OF 06Z. SEEMS TO BE TIED TO SOME MID LVL FORCING AND LLVL DEFORMATION AXIS. ELECTED TO ROLL WITH COVERAGE THRU MORNING PER SCT WORDING AMID CHC POPS AS THIS GRADUALLY SLIDES OFF TO E. MAY SEE ANOTHER BAND OF ISOLD TO SCT SHRA AHEAD OF ACTUAL WARM FRONT WHICH TREKS NE ACROSS AREA THIS MORNING. WITH SHOWALTERS ARND 0C...ALLOWED FOR A RUMBLE OF THUNDER PREDAWN. DIFFICULT TO PIN DOWN PCPN CHC LATER TDY. THERE DOES SEEM TO BE SOME AGREEMENT ON VORT LOBE PASSING THRU THIS AFTN AS UPR RIDGE BRIEFLY TRIES TO FLEX ITS MUSCLE THRU TN VALLEY AND INTO KY. WILL CARRY SOME CHC POPS EVERYWHERE THIS AFTN WITH PERHAPS BETTER COVERAGE ACROSS THE C LOWLANDS TO I79 CORRIDOR. EXPECT LOW STRATUS TO LIFT BY MID MORNING WITH SOME PEAKS OF SUN ACROSS NE KY/SW VA. AS HEIGHTS BUILD NE INTO AREA AND WARM FRONT MOVES ACROSS...EXPECT MORE IN THE WAY OF SUN TO BE REALIZED AT LEAST ACROSS SE OH AND W LOWLANDS. AMPLIFYING UPR TROF WILL DIG SE INTO GREAT LAKES AND UPR MIDWEST TONIGHT WITH STRONG COLD FRONT MARCHING E TOWARD AREA. NAM/SREF/GEM ARE ON FASTER SIDE OF ENVELOPE WITH GFS SOMEWHAT SLOWER WITH COLD FRONT. CULPRIT APPEARS TO BE SFC WAVE DEPICTED BY ALL MDLS TO DEVELOP ALONG FRONT WITH GFS TAKING THIS WAVE RIGHT ACROSS CWA SAT MORNING AS NAM TAKES S OF AREA. INCLINED TO ROLL CLOSER TO GFS SOLUTION GIVEN STRONG JET DYNAMICS FROM THIS AMPLIFIED TROF. THUS BELIEVE FRONT WILL TRY TO SLOW DOWN ONCE INTO CWA WITH DELAY FROPA ABOUT 6 HRS COMPARED TO FASTER NAM/SREF/GEM. HAVE CATEGORICAL POPS INTO LOWLANDS PREDAWN. GIVEN AFOREMENTIONED STRENGTH OF JET STREAK AND GOOD LLVL MOISTURE FLUX...KEPT HVY RA WORDING FROM PREV SHIFT. AS FOR THUNDER...DESPITE LACK OF SFC INSTABILITY...STRONG DYNAMICS WARRANT KEEPING THUNDER CHC IN ALONG AND AHEAD OF FRONT. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... SOME TIMING DIFFERENCES WITH THE COLD FRONT ON SATURDAY. WITHOUT A CLEAR REASON TO PICK ONE SET OF MODELS OVER THE OTHER...WILL STAY CLOSE TO CURRENT FORECAST ON TIMING. ALTHOUGH TIMING IS UNCERTAIN...FRONT IS FAIRLY VIGOROUS...SO WILL RAISE POPS. MODELS SHOWING SOME UPSLOPE LIFT AND LAKE EFFECT MOISTURE IN THE NORTHERN MOUNTAINS SATURDAY NIGHT...SO WILL LINGER POPS UNTIL MOISTURE GETS TOO THIN. HIGH PRESSURE THEN BUILDS IN SUNDAY AND REMAINS INTO TUESDAY. && .LONG TERM /TUESDAY THROUGH THURSDAY/... DRY PATTERN WITH COOL NIGHTS AND COMFORTABLE DAYS...WITH WARMER AFTERNOON READINGS BY DAY 6 AND DAY 7. SOME LIMITED MOISTURE SNEAKS WEST AND NORTHWEST...FROM THE SOUTHEAST...INTO OUR SOUTHERN COUNTIES AND EASTERN KENTUCKY TUESDAY NIGHT AND WEDNESDAY...BUT CURRENTLY WILL KEEP POPS AOB 14 PERCENT. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... LOW CONFIDENCE AVIATION FCST THIS MORNING. A HODGE PODGE OF FLIGHT CONDITIONS EXIST ACROSS AREA AT 06Z...WITH MVFR/IFR STRATUS TRYING TO WIN OUT COMPARED TO FG. WITH WINDS 15 TO 20 KTS ARND H925...THINK THIS TREND SHOULD HOLD SAVE FOR PERHAPS SOME IFR VSBY LOWLANDS. HAVE VCSH IN TAFS NEXT SEVERAL HRS KCRW TO MTN SITES WITH RADAR SHOWING SHRA MOVING E. ANY LOW STRATUS/FG WILL LIFT BY MID MORNING. WARM FRONT TO CROSS THIS MORNING WITH PERHAPS ANOTHER BAND OF SHRA WITH IT. HARD TO FIGURE SHRA/CONVECTION CHC THIS AFTN BUT A VORT LOBE PASSING THRU MAY SPARK SOME AFTN CONVECTION ACROSS THE LOWLANDS AND INTO MTNS. OTHERWISE SCT TO BKN LOW END VFR CIGS AMID SW FLOW. STRONG COLD FRONT APPROACHES AFTER 06Z WITH AN AREA OF MOD TO HVY RA EXPECTED WITH IT BY 12Z...WITH WIDESPREAD IFR CONDITIONS EXPECTED. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: DEVELOPMENT OF FOG AND/OR LOW CIGS THROUGH MORNING MAY VARY FROM CURRENT FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 09/20/13 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY L L L L L L L M H M M M HTS CONSISTENCY L L L L L L L H H H H H BKW CONSISTENCY L L L L L H M M H H M M EKN CONSISTENCY L L L L L L M M H H M M PKB CONSISTENCY L L L L L L M H H M M M CKB CONSISTENCY L L L L L L L H H H M M AFTER 06Z SATURDAY... IFR POSSIBLE IN DENSE RIVER VALLEY FOG EARLY MONDAY AND TUESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30 NEAR TERM...30 SHORT TERM...RPY LONG TERM...KTB AVIATION...30
Hazardous weather outlook, Sep 20, 2:51 AM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 251 AM EDT FRI SEP 20 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 251 AM EDT FRI SEP 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 4:24 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 AM EDT FRI SEP 20 2013
WVZ037-200930-
NICHOLAS WV-
424 AM EDT FRI SEP 20 2013
...THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS
ISSUED A SPECIAL WEATHER STATEMENT FOR NICHOLAS COUNTY IN WEST
VIRGINIA...
AT 412 AM EDT...MODERATE TO HEAVY RAINFALL WAS OCCURRING ACROSS
WESTERN AND SOUTHERN NICHOLAS COUNTY...AS A RESULT OF SHOWERS MOVING
ACROSS THE SAME LOCATIONS.
ONE TO TWO INCHES OF RAIN CAN BE EXPECTED ACROSS WESTERN AND
SOUTHERN NICHOLAS COUNTY OVER THE NEXT HOUR BEFORE THE DOWNPOURS
MOVE EAST. THIS WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3808 8070 3808 8077 3820 8096 3822 8098
3822 8100 3825 8105 3833 8095 3815 8060
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:24 AM EDT | Special Weather Statement | RLX | Nicholas | 66 min |
| Sep 20, 7:36 AM EDT | Flash Flood Warning | RLX | Fayette, Nicholas | 3 hr |
| Sep 20, 10:08 AM EDT | Special Weather Statement | RLX | Webster | 52 min |
| Sep 20, 12:45 PM EDT | Special Weather Statement | RLX | Barbour, Harrison, Lewis, Pocahontas, Randolph, Taylor and 2 more | 90 min |
| Sep 20, 2:03 PM EDT | Flash Flood Watch | RLX | Barbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 12 more | 26 hr |
Nearby
Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.